Thanks on the Reyataz/Truvada Response
Dec 17, 2006
Thanks for the great response to my 12/11/06 question about switching from Kaletra/Combivir to Reyataz/Truvada. It was extremely helpful in answering my questions/concerns and brought up important issues that I hadn't considered.
As for the Kaletra and elevated triglyceride data to which I alluded in my question, I was relying, in part, on Abbott publication DN0580V3 CR24-03945 (10/6/04), Table 11 on page 25, listing "Grade 3-4 Laboratory Abnormalities Reported in >2% of Adult Patients." For treatment-experienced patients, 25% of 148 participants in Study 888 experienced triglycerides over 750. It also lists studies 720, 957 and 765, where 21%, 22% and 36% of treatment-experienced patients, respectively, suffered triglycerides over 750. Certainly, treatment-naive participants did not experience levels of triglycerides this high. However, treatment-experienced patients did appear to suffer significantly increased triglyceride levels.
Am I reading these data correctly about treatment-experienced patients? When I called personnel at the Abbott support helpline, they seemed to confirm my reading of these data and acknowledged the incidence of significantly higher triglyceride levels in treatment-experienced patients. Where can I find the newer studies to which you referred? Did they involve treatment-experienced patients?
One reason why I am concerned about a potentially incorrect reading of the published data on my part is how this would impact the efficacy of my research of treatment options and making informed choices in the future. If I've read the data wrong on Kaletra, where I'm seeing incidence of the triglyceride effect (>750) in the 25%-35% range of treatment-experienced patients, but you reference other data which suggest the triglyceride effect is "uncommon" (less than 5%), how do I reconcile those seemingly incongruous positions?
More to the point, one reason why I considered Reyataz is because my reading of the Bristol-Meyers Squibb published clinical trials of Norvir-boosted Reyataz versus Kaletra, head to head in treatment-experienced patients, was an actual DECREASE of triglycerides from baseline with boosted Reyataz (-4%) versus an increase of 30% over baseline with Kaletra. (Study AI424-045).
Sorry if I sound a little confused, but I want to make sure that I know how to read the data and begin to assess its signficance, so that I can ask the right questions of my physician to make an informed choice.
Response from Dr. Wohl
These data can cause confusion. When looking at these studies it is essential to consider what other drugs were in the mix. For study 888, patients were administered a nucleoside plus a non-nucleoside in addition to Kaletra - that is a combo that is certain to raise in lipids. For study 720, d4T (Zerit) was used and this nucleoside raises triglycerides and LDL cholesterol.
Better data can be found in study 418 in which tenofovir and 3TC were used - drugs that do not increase triglycerides. This allows for a look at Kaletra itself and in this study less than 5% had a triglyceride >750 and only 3% had cholesterol >300. This is more in line with other HIV meds commonly used today.
The BMS study 045 you describe was a study that SWITCHED people failing combination HIV therapy to either Kaletra or boosted Reyataz plus tenofvir and another nucleoside. Yes, there was a slight decline in triglycerides in the Reyataz arm and a modest increase in the Kaletra arm. Again, this was a switch study so the baseline lipids were those on the prior regimen. But, what is interesting is that recent studies have demonstrated that the protease ihibitors being boosted with Norvir today seem to give pretty much similar lipid changes.
A BMS study presented in February at the Conference on Retroviruses and Opportunistic Infections - the big national HIV conference - compared boosted and unboosted Reyataz when taken with d4T + 3TC. As expected lipids increases in both arms due to the d4T but the increase was greater for triglycerides and total cholesterol in the Norvir boosted Reyataz arm. Other studies are also suggesting that the differences between these agents may not be all that great. A 50-100 mg/dL difference in triglycerides may or may not be all that important depending on the patient and circumstances.
The Kaletra package insert (www.kaletra.com) has some of the data I mention above. For the BMS study you can check out http://www.actions-traitements.org/spip.php?breve2300.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Pain In Penis After Touching Sperm Does It Mean I Have HIV
- Rectal Bleeding After Licking Vagina Worried I Have HIV
- Sore On Mouth After Kissing Cut On Lip Worried I Have HIV
- White Spots After Giving Oral Worried I Have HIV
- Vaginal Bleeding Cervical Cancer Pain Muscle Spasm
- What Is The Most Common Std In The United States?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.